Health & ME/CFS

Dr. Visit of 2/22/10 – Pain Meds

Boring – this post is going to be boring. And very long. Anyway…

It seems everyone is in consensus – neurologist, primary care doc, the sleep doc at the Sleep Lab at the hospital, and even my pain management doctor in his last recommendations. Since I’m basically dying multiple times every night (see Sleep Study),  and the most likely cause is my pain meds, I need to stop taking them so we can find out if that is the problem, or if it’s something more ominous.

There has also been use of the word “baseline” by all my docs – finding out what happens if we slowly and safely wean me off all these things I’ve been taking for years, except of course the ones I have to take, like the thyroid medicine, etc. We have done this before, several times, but not for several years.

Now, starting on narcotic (opiate) pain medication was the correct decision to make at the time – a life saver, as I just could not take the level of pain I was in. I couldn’t function at all. And, as we discovered, not only did narcotics take away the pain which other pain meds didn’t touch (common in Fibromyalgia), but I’m one of the few weird people out there who instead of getting somnolent (sleepy) on narcotics, I get energized, or at least have more energy than normal (a 1 on a scale of 0 – 10).  That has something to do with brain chemicals being different but I can’t remember where I read about that as I’d think it might be useful.

But now, we have to get me off them. And as we all know, narcotics cause the body to become dependent on them. Remember folks, dependent is the word, not addicted.  From Wikipedia:

In medicine, an addiction is a chronic neurobiological disorder that has genetic, psychosocial, and environmental dimensions and is characterized by one of the following: the continued use of a substance despite its detrimental effects, impaired control over the use of a drug (compulsive behavior), and preoccupation with a drug’s use for non-therapeutic purposes (i.e. craving the drug). Addiction is often accompanied by the presence of deviant behaviors (for instance stealing money and forging prescriptions) that are used to obtain a drug.

Tolerance to a drug and physical dependence are not defining characteristics of addiction, although they typically accompany addiction to certain drugs. Tolerance is a pharmacologic phenomenon where the dose of a medication needs to be continually increased in order to maintain its desired effects.[2] For instance, individuals with severe chronic pain taking opiate medications (like morphine) will need to continually increase the dose in order to maintain the drug’s analgesic (pain-relieving) effects. Physical dependence is also a pharmacologic property and means that if a certain drug is abruptly discontinued, an individual will experience certain characteristic withdrawal signs and symptoms. Many drugs used for therapeutic purposes produce withdrawal symptoms when abruptly stopped, for instance oral steroids, certain antidepressants, benzodiazepines, and opiates.

So, getting me off of the things I have been taking for so long is going to be a long and uncomfortable road, one I knew I was going to be going down eventually. Or, hoped I was, since I hoped the pain would go away.

Now, the doctor was somewhat surprised, when she came in and immediately started talking about reducing my narcotics, to find out that I had already started that on my own – after my visit with my neurologist. I was taking 50 mg. a day of my primary pain medicine, and had reduced it already to 35 mg, over the course of about 5 weeks. However, as she pointed out, that was why I have been feeling like absolute crap for the last 5 weeks – I’ve been doing it a little bit  too fast.

It seems like there are a lot of different recommendations out there about how fast a person should reduce their intake, but around 10 mg a month seems to be fairly common. I was close to that. But I’m going to slow down a little bit more. It’s also recommended that you taper the dose even slower once you hit 20-30mg a day as apparently the likelihood of withdrawal symptoms increases the less you take.

But in general I’m off to a good start. I just need to be a little more patient. It is somewhat disheartening to know that even if I slow it down, I’m still going to experience some withdrawal symptoms, and this is going to take a long while, probably four months. Depressing to say the least.

And, with a lower dose comes back a higher level of pain. Delightful all around. Makes me want to crawl into a cave and just stay there until it’s over, like the animals do – they go apart, to a safe spot where they can recover from an illness or injury on their own, without interruption.

And that’s how I’m feeling right now.


3 thoughts on “Dr. Visit of 2/22/10 – Pain Meds”

  1. Thank you for explaining it to me. I am so thankful you you are working on this and I do know that it is very hard to do with all the pain you have with the Migraines and Arthritis etc. I hope the four months will go fast for you. You have already done a few weeks. I have hoped for so long that you could cut down on all the meds you have had to take. Everyone has some kinds of side effects. I would love to have my daughter back. Just think how great it would be to go on another cruise or just out to dinner. I will say prayers for you to give you the strength to do this as soon as possible. You are always on my mind. I love you very much.
    Now it is my bedtime and I will say goodnight and God be with you and give you strength.

    Like

  2. Thank you for reading thru it all and for all your support thru all the years we’ve been struggling with this crazy illness. I love you and miss you, too.

    Like

    1. I will be so glad for Spring time. I really would like to get out in the sunshine and out to the Mountains.
      So glad it didn’t snow today.
      Hope you aren’t having the strong winds out there, so far not so bad here.
      Thank you for replying. I am getting very sleepy so am going to say goodnight.
      Hugs…

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s